Alert archive / Michigan / Fire Weather Watches in 2021

Fire Weather Watch 2, NWS Gaylord, MI

June 5, 202123 counties in Michigan

NWS Gaylord, MI issued this fire weather watch at Jun 5, 2021, 10:27 AM EDT for 23 counties in Michigan. It took effect at Jun 5, 2021, 8:00 PM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jun 5, 2021, 10:27 AM EDT (14:27 UTC)
In effect from
Jun 5, 2021, 8:00 PM EDT
Expired
Jun 6, 2021, 9:38 AM EDT
In force
14 hr
Issued by
NWS Gaylord, MI
All 23 counties

Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Charlevoix County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 19 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 2.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2021-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2021-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2011 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

311 
WWUS83 KAPX 051427
RFWAPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Gaylord MI
1027 AM EDT Sat Jun 5 2021

MIZ016>018-020>036-041-042-098-099-060000-
/O.UPG.KAPX.FW.A.0001.000000T0000Z-210607T0000Z/
/O.NEW.KAPX.FW.W.0001.210605T1427Z-210606T0000Z/
/O.NEW.KAPX.FW.A.0002.210606T0000Z-210607T0000Z/
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Beaver Island and surrounding islands-Charlevoix-
1027 AM EDT Sat Jun 5 2021

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR 
WARM TEMPERATURES, LOW HUMIDITY, AND GUSTY SOUTH WINDS FOR ALL OF
NORTHERN LOWER MICHIGAN....

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM 8 PM EDT THIS 
EVENING THROUGH SUNDAY EVENING FOR HIGH FIRE DANGER POTENTIAL FOR
ALL OF NORTHERN LOWER MICHIGAN......

The National Weather Service in Gaylord has issued a RED FLAG
WARNING, which is in effect until 8 PM EDT this evening. a FIRE
WEATHER WATCH has also been issued. This FIRE WEATHER WATCH is in
effect from 8 PM EDT this evening through Sunday evening.

* AFFECTED AREA...All of northern lower Michigan

* WIND...Southwest winds 10 to 20 mph with gusts to 30 mph.

* HUMIDITY...Minimum values 30 to 40 percent, with locally lower
  readings possible.

* TEMPERATURES...High temperatures well into the 80s and lower 
  90s.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
907 
WWUS83 KAPX 051937
RFWAPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Gaylord MI
337 PM EDT Sat Jun 5 2021

MIZ016>018-020>036-041-042-098-099-060430-
/O.CON.KAPX.FW.W.0001.000000T0000Z-210606T0000Z/
/O.CON.KAPX.FW.A.0002.210606T0000Z-210607T0000Z/
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Beaver Island and surrounding islands-Charlevoix-
337 PM EDT Sat Jun 5 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR WARM TEMPERATURES, LOW HUMIDITY, AND GUSTY SOUTH WINDS FOR
ALL OF NORTHERN LOWER MICHIGAN....
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM 8 PM EDT THIS
EVENING THROUGH SUNDAY EVENING FOR WARM TEMPERATURES, LOW
HUMIDITY, AND GUSTY SOUTH WINDS FOR ALL OF NORTHERN LOWER
MICHIGAN....

The National Weather Service in Gaylord has issued a RED FLAG
WARNING, which is in effect until 8 PM EDT this evening. a FIRE
WEATHER WATCH has also been issued. This FIRE WEATHER WATCH is in
effect from 8 PM EDT this evening through Sunday evening.

* AFFECTED AREA...All of northern lower Michigan

* WIND...Southwest winds 10 to 20 mph with gusts to 30 mph.

* HUMIDITY...Minimum values 30 to 40 percent, with locally 
  lower readings possible. 

* TEMPERATURES...High temperatures well into the 80s and lower 
  90s.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
249 
WWUS83 KAPX 060144
RFWAPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Gaylord MI
944 PM EDT Sat Jun 5 2021

MIZ016>018-020>036-041-042-098-099-060945-
/O.CON.KAPX.FW.A.0002.000000T0000Z-210607T0000Z/
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Beaver Island and surrounding islands-Charlevoix-
944 PM EDT Sat Jun 5 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING
FOR WARM TEMPERATURES, LOW HUMIDITY, AND GUSTY SOUTH WINDS FOR
ALL OF NORTHERN LOWER MICHIGAN...

* AFFECTED AREA...All of northern lower Michigan

* WIND...Southwest winds 10 to 20 mph with gusts to 30 mph.

* HUMIDITY...Minimum values 30 to 40 percent, with locally 
  lower readings possible.

* TEMPERATURES...High temperatures well into the 80s and lower 
  90s.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
975 
WWUS83 KAPX 060802
RFWAPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Gaylord MI
402 AM EDT Sun Jun 6 2021


MIZ016>018-020>036-041-042-098-099-061615-
/O.CON.KAPX.FW.A.0002.000000T0000Z-210607T0000Z/
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Beaver Island and surrounding islands-Charlevoix-
402 AM EDT Sun Jun 6 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT THROUGH THIS EVENING FOR
WARM TEMPERATURES, LOW HUMIDITY, AND GUSTY SOUTHWEST WINDS FOR 
ALL OF NORTHERN LOWER MICHIGAN...

* AFFECTED AREA...All of northern lower Michigan

* WIND...Southwest winds 10 to 20 mph with gusts to 30 mph.

* HUMIDITY...Minimum values around 30 percent, with locally lower
  readings possible.

* TEMPERATURES...High temperatures well into the 80s and lower 
  90s.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

JZ
230 
WWUS83 KAPX 061338
RFWAPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Gaylord MI
938 AM EDT Sun Jun 6 2021


MIZ016>018-020>036-041-042-098-099-070000-
/O.UPG.KAPX.FW.A.0002.000000T0000Z-210607T0000Z/
/O.NEW.KAPX.FW.W.0002.210606T1338Z-210607T0000Z/
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Beaver Island and surrounding islands-Charlevoix-
938 AM EDT Sun Jun 6 2021

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR WARM
TEMPERATURES, LOW HUMIDITY, AND GUSTY SOUTHWEST WINDS FOR ALL OF
NORTHERN LOWER MICHIGAN...

The National Weather Service in Gaylord has issued a RED FLAG
WARNING, which is in effect until 8 PM EDT this evening. The FIRE
WEATHER WATCH is no longer in effect. 

* WIND...Southwest winds 10 to 15 mph with gusts to 25 mph.

* HUMIDITY...Minimum values of 25-30 percent, with locally lower 
  readings possible. 

* TEMPERATURES...High temperatures in the low to mid 90s.

* IMPACTS...The potential exists for fires to grow out of control
  quickly today due to the hot, dry and breezy conditions. Burn 
  restrictions are likely in effect. For more information on burn 
  restrictions, visit the michigan DNR website at 
  www.michigan.gov/burnpermit or call 866-922-2876.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this fire weather watch went out at Jun 5, 9:39 AM EDT, 48 minutes earlier.

Area forecast discussion, Jun 5, 9:39 AM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
939 AM EDT Sat Jun 5 2021

.UPDATE...
Issued at 926 AM EDT Sat Jun 5 2021

Weak shortwave and surface trough working in tandem to kick off a
few showers and thunderstorms this morning across eastern upper
Michigan. Expect this trend to continue today as additional
activity fires upstream in area of max cape plume. Best
instability does remain upstream through this evening, suggesting
best threat for any severe weather remaining to our northwest.
However, cannot completely rule out an isolated severe wind gust
across eastern upper Michigan with dry sub-cloud environment
supporting some enhanced downdraft potential. Much too capped
across northern lower today for any deep moist convection. Expect
filtered sunshine today with some passing high level clouds.
Easily biggest story will be the temperatures, with areas south
of the big bridge reaching highs well into the 80s away from the
coasts. May even see a few lower 90s across northeast lower
Michigan where downslope warming will be maximized. Combination of
those very warm temperatures, gusty winds, and very dry soils
will continue to result in high to extreme fire weather conditions
today.

&&

.NEAR TERM...(Today through Tonight)
Issued at 344 AM EDT Sat Jun 5 2021

...Toasty, precip chances north, fire wx concerns...

High impact weather potential: A few strong t-storms possible
eastern upper MI this afternoon/evening. High fire danger this
afternoon and evening. Near record warmth in spots.

A flattish upper ridge lies over top of a cutoff low over TX/OK. A
shortwave ridge axis moves overhead tonight. At the surface, the
Bermuda High dominates the eastern part of the US. Only an e-w
boundary just north of Superior cuts off further northward
progression of warm air. Clusters of showers/t-storms have been
grazing eastern upper MI since shortly after midnight.

Fire wx: earlier fire watch watch remains up thru the weekend. Any
coord between the NWS and land management agencies will take place
later this morning. Red flag criteria is unlikely to be reached, but
those agencies are concerned about warm/breezy wx, dry fuels, and
the potentially large number of people outdoors on this summery
weekend.

Showers/t-storms will continue to scrape by Chippewa Co for at least
a few more hours, as wnw mid-level flow allows convection to move a
bit into the warm sector. More isolated activity is possible during
the daylight morning hours, noting some cells back toward the
Keweenaw. This will tend to maintain quite a bit of morning cloud
cover north of M-68, delaying the onset of diurnal instability in
northern sections. But MlCape values of >1k j/kg will be building
west of Munising and ESC. Late afternoon and early evening, enough
cloud erosion should take place to help that unstable plume ease
eastward, just before nocturnal cooling kicks in. Our window for
strong convection appears short here, shorter than further west.
SPC has maintained a Marginal svr risk for the Straits region and
north, with relatively dry low-level air being a contributing
factor for a wind gust threat. Further south into northern lower
MI, we are severely capped off.

Tonight should look relatively similar to the current early am. The
front drapes a little further southward across Superior, and spotty
convection will continue to develop in its vicinity. Chances for
showers/perhaps a t-storm will continue over eastern upper MI, with
dry conditions elsewhere.

Guidance has reduced max temps north of the bridge, catching on to
there being more cloud cover there today. Highs will be in the upper
70s to near 80f in eastern upper MI. Upper 80s to around 90f will be
most common in northern lower MI, though the Lake MI coast will be
cooler.

&&

.SHORT TERM...(Sunday through Monday)
Issued at 344 AM EDT Sat Jun 5 2021

...Heat Wave Continues...

High impact weather potential: Elevated fire danger

Synopsis/Pattern: Broad scale ridging remains in control of much of
the CONUS, with a lone cutoff low slowly treking through the
southern Plains. As the jet stream remains well to our north the dry
and well above normal conditions persist through the rest of the
weekend and into early next week...with the lack of rain leading to
fire danger concerns and increasingly brown lawns across the region.

Forecast/Details: Sunday starts warm and dry with very little cloud
cover as the the region remains under thermal ridging. The cutoff
low slowly meanders into the Mid-Mississippi Valley, with moisture
out ahead of it surging north through the Ohio Valley. This moisture
remains to our south through the day Sunday however, with little in
the way of cloud cover to provide relief from the heat...maybe a few
afternoon cumulus based on forecast soundings...850mb temperatures
hold in the mid teens, with surface temperatures pushing into the
lower 90s in some interior locations. Overall Sunday looks to be the
hottest day by a degree or so in the duration of this heat
wave...with high temperature records at risk of being broken in a
few spots. Warm and gusty southwest winds will keep the fire danger
going as well.

Clouds increase Sunday night into Monday ahead of the southern
cutoff. The northern extent of this moisture may interact with a
weak front that slowly sags across the U.P. leading to a very slight
threat of a late afternoon/evening shower/thunder threat in Eastern
Upper. However, any convection will be fighting a weak midlevel
capping inversion. Otherwise the breezy and hot conditions continue.

.LONG TERM...(Monday night through Friday)
Issued at 344 AM EDT Sat Jun 5 2021

...Slight cooling trend late week...

High impact weather potential: Continued fire danger

Remnants of the southern cutoff move over the area midweek along
with a weak boundary hanging out across the Great Lakes, which means
very low-end shower chances will occur off and on through midweek.
These showers will not be sustained or widespread, but very spotty
in nature. A few chances of thunder can't be ruled out with a little
instability each day and the frontal boundary hanging across the
region. As surface high pressure treks down across James Bay our
winds finally swing around out of the northeast later in the week,
ushering in a slightly cooler airmass out of Ontario. While a
slight reprieve from the major heat, we'll still be 5 to 10
degrees above normal, with daytime highs in the upper 70s to mid
80s by the end of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 654 AM EDT Sat Jun 5 2021

VFR.

Cold front just north of Superior will drift only very slowly
southward thru tonight. SHRA/TSRA could be at least in the
vicinity of PLN, especially this morning. Otherwise, the rest of
northern lower MI will be strongly capped off to convection. VFR,
warm to hot today, with a breezy sw wind.

&&

.MARINE...
Issued at 344 AM EDT Sat Jun 5 2021

Gustier sw breezes will result in advisory level wind and/or waves
on many northern MI waters today. Those winds diminish tonight,
just ahead of a cold front drifting southward across Superior.
Best chance for showers/thunderstorms will be in the waters around
eastern upper MI.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...FIRE WEATHER WATCH through Sunday evening for MIZ016>018-020>036-
     041-042-098-099.
     BEACH HAZARDS STATEMENT through this evening for MIZ020-025-031.
LH...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LHZ346>349.
     SMALL CRAFT ADVISORY until 5 PM EDT this afternoon for LHZ345.
LM...SMALL CRAFT ADVISORY until 5 PM EDT this afternoon for LMZ323-
     341-342-344.
     SMALL CRAFT ADVISORY until 10 PM EDT this evening for LMZ345-346.
LS...NONE.
&&

UPDATE...MB
NEAR TERM...JZ
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...JZ
MARINE...JZ
Hazardous weather outlook, Jun 5, 9:40 AM EDT, 47 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
940 AM EDT Sat Jun 5 2021

MIZ016>018-020>036-041-042-086>088-095>099-061200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
940 AM EDT Sat Jun 5 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Through tonight.

There is a chance for thunderstorms in eastern upper Michigan
today and tonight. An isolated severe thunderstorm is possible
between 3 pm and 9 pm. Any severe storms would produce damaging
winds.

There is a high swim risk, including an elevated risk for rip
currents, through this evening on Lake Michigan beaches of
northern lower Michigan. Please see the latest beach hazard
statement for additional details.

Warm temperatures, gusty winds, and low afternoon humidity will
result in high fire danger across northern lower Michigan today.
Please see the latest fire weather watch for additional details.

Elevated levels of ozone are expected along the coastal counties
of northwest lower Michigan Saturday. Please see the latest air
quality alert for additional details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Warm temperatures, gusty winds, and low afternoon humidity will
also result in high fire danger across northern lower Michigan
on Sunday. Please see the latest fire weather watch for
additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-061200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
940 AM EDT Sat Jun 5 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Through tonight.

There is a chance of thunderstorms in the waters around eastern
upper Michigan today and tonight. An isolated severe storm is
possible between 3 pm and 9 pm, with damaging winds the primary
threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 10:27 AM EDTRed Flag WarningAPXAlcona, Alpena, Antrim, Arenac, Benzie, Charlevoix and 17 more10 hr

Nearby

Fire Weather Watches in Michigan, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.